Everything You Need to Know About Overdose

What Is an Overdose?

Overdose Prevention

  • Transcript | What Is an Overdose?

    Hello everyone, this is SUPE, the gentle dragon. Today I want to go over a delicate subject called overdose. We will teach you what it is, the signs, prevention and what you can do if you ever witness someone overdosing.

    To start let’s define what an overdose really is.

    A drug overdose is taking too much of a substance, whether it’s prescription, over-the-counter, legal, or illegal. Drug overdoses may be accidental or intentional. If you’ve taken more than the recommended amount of a drug or enough to have a harmful effect on your body’s functions, you have overdosed.

    An overdose can lead to serious medical complications, including death. The severity of a drug overdose depends on the drug, the amount taken, and the physical and medical history of the person who overdosed.

    Here are a few factors that can lead to an overdose:

    • Improper storage of medication can lead children to access it.
    • Untreated substance use disorder can result in an individual overdosing.
    • Not knowing or following the instruction on a bottle of medication.
    • People with suicidal intentions may purposely overdose to cause self-harm.
    • Mixing certain drugs together.
    • Inadvertent fentanyl use from taking street drugs.
    • Changes in tolerance from not using or using less. This happens after being in-patient, in jail, or following a period of less or no opioid use.

    There are other factors leading to overdose, but these are some of the main ones.

    Some general and common symptoms of a drug overdose are:

    • Nausea, vomiting and diarrhea
    • Pain
    • Drowsiness, confusion and poor coordination
    • Agitation and paranoia
    • Loss of consciousness
    • Breathing problems

    Signs for opioids overdose:

    • Skin that is pale or very clammy to the touch
    • Lips and fingernails turning blue
    • Limp body
    • Vomiting or gurgling noises from mouth
    • Slowed breathing
    • Slowed heart rate
    • Being unconscious or unable to speak
    • Small pupils

    Sign of overdose of a stimulant drug, such as cocaine, methamphetamine, Adderal and more:

    • Restlessness and overactive reflexes
    • Quicker breathing
    • Fever
    • Fast and irregular heartbeat
    • Extreme blood pressure changes
    • Irritability, paranoia, and aggression
    • Convulsions and coma

    Sign of overdose of a depressant drug, such as benzodiazepine, sedative, barbiturates:

    • Vision problems
    • Extreme weakness and passing out
    • Slowed or stopped breathing
    • Confusion and lower alertness
    • Coma

    Signs of alcohol overdose  or poisoning:

    • Slow and irregular breathing
    • Slow heart rate
    • Dulled reflexes
    • Confusion and trouble staying awake
    • Low body temperature and blue or pale skin
    • Seizures

    I hope you learned something about drug overdose. Go below and watch the second part. We will address prevention and what to do if you witness someone overdosing.

    Sources: https://www.healthline.com/health/drug-overdose
    https://www.goodrx.com/conditions/substance-use-disorder/signs-symptoms-drug-overdose

  • Transcript | Overdose Prevention

    Hello everyone! In this video, we’ll look at things that can be done to prevent overdose and what you can do if you witness someone overdosing:

    • First, take your medications exactly as they are prescribed.
    • Don’t mix different types of drugs.
    • Never take a substance you can’t verify.
    • Secure your medication bottle.
    • Dispose of your unused medication properly to avoid theft.
    • If you have someone close to you that is using opioids, it’s smart to keep naloxone in your house.
    • Know the signs and symptoms of an overdose.

    What should you do if you or someone you know has taken too much of a drug or substance?

    • Contact emergency services immediately. Call 911 and get help.
    • Stay with the person and keep them sitting or lying down.
    • Work to prevent choking on vomit.
    • Be honest with professionals about substance use to aid treatment. There are Samaritans laws that will not get you in trouble if you’re intoxicated or you want to help someone. Check for details in your area.
    • Never interfere during an overdose, and wait for the professionals to arrive.
    • Avoid moving the person.
    • Do not use substances to cancel the effects or offer them food. It can make the symptoms worse.
    • If you suspect that someone is having an opioid overdose, you should give a dose of naloxone while you call 911. Give your location the best you can.
    • If you have someone close to you that’s using opioids, it’s smart to get naloxone in your house. You may be able to get naloxone from a pharmacy, community health center, or training program. Naloxone is often free and available without a prescription at pharmacies.

    We posted a link in the transcript below of location to acquire Naloxone in Canada and United States.

    I hope you learned something about what an overdose is and what you can do to prevent it. If you have someone close who’s using drugs, it’s a good thing to be educated but hopefully you won’t have to use it. See you in another drug education and prevention. Live a drug-free life!

    Naloxone in United States: https://nextdistro.org/naloxone#state-finder

    Naloxone in Canada: https://www.canada.ca/en/health-canada/services/opioids/naloxone.html

     

    Sources: https://www.healthline.com/health/drug-overdose
    https://www.goodrx.com/conditions/substance-use-disorder/signs-symptoms-drug-overdose
    https://portal.ct.gov/dph/Health-Education-Management–Surveillance/The-Office-of-Injury-Prevention/Opioids-and-Prescription-Drug-Overdose-Prevention-Program

DRS Logo

SUPE IS A NONPROFIT PLATFORM FUNDED AND HOSTED BY DRS. IT IS THE DRUG EDUCATION AND PREVENTION SECTION OF DRS & ADDICTED.ORG.

IT WAS CREATED TO FURTHER DRS’ MISSION TO EDUCATE PEOPLE AND TO PREVENT SUBSTANCE USE DISORDER.